Arkansas, 2023

Flood in Arkansas, August 11 to 21, 2023

August 11 to 21, 2023 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought flooding to the Cache River at Patterson August 11-21, 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Cache River at Patterson August 11-21, 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 11, 1:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 1:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
251 PM CDT Fri Aug 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 244 PM CDT Fri Aug 11 2023

Contending with another bout of sctd convection this aftn, mainly
acrs southern and eastern AR. The activity is occurring in the
vcnty of a stalled fntl bndry that stretched acrs SW AR, along
with another SWT tracking thru the region. Mid aftn temps ranged
fm the mid 80s to the mid 90s, with heat indices ranging fm the
mid 90s to arnd 105 degrees.

The aforementioned bndry rmns stalled thanks to a broad upper rdg
axis that extended fm central TX, eastward acrs the Gulf, providing
a NW flow aloft acrs the FA. Additional convection is expected to
organize to our NW into this evening, eventually affecting NW AR later
tngt into Sat mrng before weakening.

Heading into Sun/Sun night, the aforementioned upper rdg is progged
to expand sloly northward. This wl flatten the flow pattern ovr much
of the Mid-South, with the focus for convection confined to north
AR.

Hot and humid conds wl prevail over the weekend. High temps on Sat
wl be in the 90s. Wl go ahead and issue a Heat Advisory for most
areas Sat aftn, with an Excessive Heat Warning for parts of the
Delta region over SE AR. Reaching criteria acrs parts of N and NE AR
Sat aftn still in doubt due to cloud cover and lingering rain chcs.
Additional headlines wl be needed Sun as highs will be a few degrees
higher in most areas.

&&

.LONG TERM...
(Sunday Night through next Friday)
Issued at 244 PM CDT Fri Aug 11 2023

An upper trough/Low will deepen and expand over the north-central
U.S., Great Lakes and Midwest region Monday. The upper cyclonic flow
will extend southward into the forecast area, weakening and
diverting the upper high south of the forecast area. This upper low
and surface storm system will move toward the Great Lakes region
early Monday, with a trailing cold front that extends southwestward
into the south-central U.S. The cold front will move across the CWA
Monday. Prior to cold FROPA, slight rain chances are expected,
mainly across northern portions of the CWA. High temperatures Monday
will range from the lower 80s to near 100, with the highest
temperatures expected across the SE, prior to cold FROPA. By Monday
night, temperatures will drop to the lower 60s to lower 70s.

By Tuesday, the weakening trough will shift into eastern portions of
the U.S., and the upper high will build and expand across much of
the southwest and south-central U.S. Surface high pressure will
expand across much of the central CONUS (including our CWA) through
next week, as the storm system and associated cold front continue to
track eastward. Highs will be in the lower to mid 80s. Lows Tuesday
night will be in the lower to mid 60s.

Through the middle to end of next week, another strong upper wave
will dig into the same general portions of north-central, Midwest,
Great Lakes regions. The difference between this pattern and the
earlier one will be the upper high over the western U.S. holding
strong, maintaining NW upper flow across the forecast area. The
storm system will track eastward across southern Canada. Its
associated cold front will move more southward than eastward across
the CWA by the end of next week, as high pressure builds into the
area from the north. By the end of the period, highs will be back to
the mid 80s to mid 90s, with low temps in the mid 60s to lower 70s.

Beyond this period, the upper high looks to shift eastward and
expand across much of the central CONUS, with much more influence
and subsidence impacting the LZK area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Fri Aug 11 2023

Ongoing convection wl affect mainly the terminal sites acrs S AR
thru the aftn, with TEMPO groups included for MVFR/IFR conds.
Otherwise, VFR conds wl be noted elsewhere this aftn and areawide
thru the rest of the PD. Upstream convection could impact N AR
late tngt into Sat mrng. Due to the contd uncertainties with
trends, opted to go with PROB30 groups for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     75  93  75  94 /  20  30  30  30
Camden AR         75  95  75  98 /   0  10   0   0
Harrison AR       73  91  72  92 /  30  40  40  30
Hot Springs AR    77  98  77  98 /   0  10  10  10
Little Rock   AR  78  98  77  98 /  10  10  10  10
Monticello AR     79  97  78  98 /   0  10   0   0
Mount Ida AR      75  96  75  97 /  10  10  10  10
Mountain Home AR  73  92  72  92 /  30  40  40  40
Newport AR        75  92  75  94 /  20  20  30  20
Pine Bluff AR     77  98  76  97 /   0  10   0  10
Russellville AR   76  96  75  97 /  10  20  20  20
Searcy AR         75  96  74  96 /  10  20  20  20
Stuttgart AR      78  97  77  96 /  10  10  10  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ARZ004>008-014>017-
024-025-031>034-039-042>047-052>057-062>064-103-112-113-121>123-
130-137-138-140-141-203-212-213-221>223-230-237-238-240-241-313-
340-341.

Heat Advisory from noon to 8 PM CDT Saturday for ARZ004>008-
014>017-024-025-031>034-039-042>046-052>056-062-063-066>068-113-
121>123-130-137-138-212-213-230-237-238-240-241.

Excessive Heat Warning from noon to 8 PM CDT Saturday for ARZ047-
057-064-065-069.

Excessive Heat Warning until 8 PM CDT this evening for
ARZ065>069.

&&

SHORT TERM...44
LONG TERM....71
AVIATION...44
Hazardous weather outlook, Aug 11, 2:32 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
332 AM CDT Fri Aug 11 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-121000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
332 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today mainly
across central and southern sections of the state. Showers and
thunderstorms will be possible across the north tonight. While a
strong storm can not be discounted, widespread severe weather is
not expected.

Hot and humid conditions are back in place with an excessive heat
warning in effect for parts of the south. Elsewhere, a heat
advisory is in effect for the remainder of the area. Heat index
values will be greater than 105 degrees for all of the state and
over 110 degrees across the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Occasional chances for showers and thunderstorms will remain in
the forecast through early next week but overall severe weather
chances appear low otherwise.

Hot and humid conditions will resume by late this week through early
next week, with heat index values around the area likely reaching
105 degrees or greater again, with another storm system set to move
into the region on Monday, bringing the next widespread chance for
rain and storms.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
August 11, 5:00 PM CST to August 21, 1:00 PM CST
Where
Woodruff County, 0.82 mi W of Riverside to 0.49 mi NW of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.278, -91.244

Heavy rain brought flooding to the Cache River at Patterson August 11-21, 2023.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131257.